Tennessee, 2016Damaging Wind in Tennessee, July 8, 2016
July 8, 2016 · NWS HUN · 1 event in 1 county or zone
A complex of thunderstorms pushed southeast through Southern Middle Tennessee on the evening of 7/8. While no damage was reported, the thunderstorms produced wind gusts over 50 MPH, in southern Lincoln County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10
- Crop damage
- $10
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms pushed southeast through Southern Middle Tennessee on the evening of 7/8. While no damage was reported, the thunderstorms produced wind gusts over 50 MPH, in southern Lincoln County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 8, 8:18 PM CST, 37 minutes earlier.
Area forecast discussion, Jul 8, 8:18 PM CST, 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
918 PM CDT FRI JUL 8 2016
.UPDATE...
Main evening forecast update. Minor adjustments made to PoPs and Sky
Cover. Updated grids/text products already sent.
&&
.DISCUSSION...
After a quiet start to the evening, convective activity has picked up
across southern Tennessee over the last 90 minutes or so. This is
occurring partly in response to an outflow boundary from an earlier
Tennessee MCS, tapping into a highly unstable air mass. SPC
mesoanalysis data indicates a a bulls-eye of 3500 J/kg MLCAPE just to
the northwest of the HUN CWFA, which decreases quickly as you move
south and east into north Alabama. However, surface temperatures are
still in the mid to even upper 80s at 9 PM (Decatur is 88, Huntsville
87, Meridianville 86).
The main update to the forecast will be to increase the PoPs over
Tennessee and extreme northern Alabama over the next several hours.
For now, these changes have only been phased in through about 1 AM,
since convection-allowing short-range models indicate weakening and
further movement to the east by that time. However, it will be
necessary to revisit the forecast again later this evening based on
convective trends.
Temperatures and other details are in okay shape, with lows unlikely
to fall much past the mid 70s in many of the urban areas.
BCC
&&
.AVIATION...
(Issued 618 PM CDT FRI JUL 8 2016)
For 00Z TAFs: VFR flight weather conditions are forecast to prevail
during the next 24 hours. However, isolated to scattered
thunderstorms are possible later tonight into Saturday morning,
mainly along and north of the Alabama-Tennessee state line (i.e.
north of KHSV and KMSL). If these thunderstorms are able to drop
further south, amendments may be necessary for reduced visibility and
lower CIGs.
&&
.PREV DISCUSSION...
(Issued 310 PM CDT FRI JUL 8 2016)
A hot and muggy day is continuing across the Tennessee Valley with
temps in the middle to upper 90s and dew points in the upper 60s to
lower 70s as of 3PM. Heat index values have been over 100 for most
areas for the last few hours as well. Areas north of the TN River may
see some relief overnight where there is a chance of showers and
thunderstorms overnight. Already there are a few storms firing along
a weak surface convergence boundary with help from a weak shortwave
aloft through central TN and moving east-southeast. Should continue
to see an increase in coverage for the next couple hours and will
impact our southern middle TN counties this evening. Water Vapor
imagery and current radar are also showing another cluster of storms
over southern Missouri/northern Arkansas. Hires/cam guidance is
consistent in showing remnants of this cluster moving E-SE and
reaching the local area after midnight. Given the steep lapse rates,
dew points in the lower 70s and lingering instability overnight,
seems like the solution of the precip making it this far is valid.
Will keep areas roughly south of the TN river dry and isolated to
scattered storms to the north. Lows will be similar to previous
nights and in the lower to middle 70s. Cannot rule out a strong
thunderstorm or two with either round of storms this evening and
overnight.
The pattern becomes a bit tricky and more active than previous days
on Saturday and really continuing through the work week. Starting
Saturday and synoptically speaking, an upper low will be moving east
across the Great Lakes, dragging a weak frontal boundary to the south.
This will produce a fairly significant vort max aloft, at least for
this time of year and will generally remain to our west on Saturday.
Either way, given the steep lapse rates, high instability and plenty
of moisture to work with this time of year, this should still be
enough lift for scattered thunderstorms across the area with higher
chances in the west. Saturday temps will be slightly cooler and in
the lower to middle 90s.
This upper vort max will continue to move east and there could be a
brief decrease in coverage Sat night with the loss of daytime
heating but would expect the coverage to increase again by 12z as
the boundary cross the area. Pretty good agreement in widespread
showers/thunderstorms Sunday as the frontal boundary/upper low
settles right over northern Alabama. Similar conditions exist on
Monday and probably could have upped pops to likely, similar to
Sunday, but not confident this far out. Both days could see a few
strong thudnerstorms and one or two severe. Soundings show a dry
pocket at the mid-low levels with a more saturated profile aloft so
damaging wind gusts would be the greatest threat.
Guidance is showing a wide range of high temps for both
Sunday/Monday and is probably struggling with the amount of clouds
and precip coverage. These could be those days where if you just get
an hour or two of sun, the temps could briefly raise a few degrees.
For now, will bank on the more clouds/more rain solution and keep
highs near the blends in the upper 80s for most locations.
Unfortunately there won't be much relief from the warm lows; still
in the lower 70s.
The boundary, at least at the surface, never really moves through
and keeps southerly winds at the surface through the work week. The
weak upper low/wave sticks around as well and really provides the
main focus of lift through Wed until another wave moves through.
Looks like your typical afternoon pattern Tue through Friday with
scattered afternoon thunderstorms with diminishing coverage each
night. Highs will return to near normal; in the lower 90s with lows
in the lower 70s.
LN
&&
.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 8, 8:47 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
947 PM CDT FRI JUL 8 2016
ALZ001>010-016-TNZ076-096-097-091000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
947 PM CDT FRI JUL 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
THUNDERSTORMS WILL PERSIST THROUGH EARLY MORNING ACROSS SOUTHERN
MIDDLE TENNESSEE...WITH SOME STORMS ALSO PUSHING ACROSS THE STATE
LINE INTO FAR NORTHERN ALABAMA. THE STRONGEST STORMS WILL BE CAPABLE
OF PRODUCING WIND GUSTS TO 60 MPH. PERSISTENT HEAVY RAINFALL COULD
PRODUCE LOCALIZED FLOODING IN SOUTHERN TENNESSEE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A MORE ACTIVE WEATHER PATTERN...FEATURING BETTER CHANCES OF
THUNDERSTORMS IS EXPECTED FROM SATURDAY THROUGH NEXT FRIDAY... WHEN
A WEAK FRONT STALLS ACROSS THE REGION. MULTIPLE ROUNDS OF
THUNDERSTORMS ARE POSSIBLE DURING THIS PERIOD. LOCALLY HEAVY
RAINFALL AND GUSTY WINDS ARE THE PRIMARY THREATS POSED BY THE
STRONGER STORMS.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
BCC
In the hours before
Special weather statement, Jul 8, 6:37 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
737 PM CDT FRI JUL 8 2016
TNZ076-096-097-090115-
MOORE TN-FRANKLIN TN-LINCOLN TN-
737 PM CDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR MOORE...FRANKLIN AND EAST CENTRAL
LINCOLN COUNTIES UNTIL 815 PM CDT...
AT 737 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LYNCHBURG...MOVING EAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WINCHESTER...LYNCHBURG...DECHERD...ESTILL SPRINGS...COWAN...TIMS FORD
LAKE...HARMONY...ALTO...SMITHLAND AND LEXIE CROSSROADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 3534 8603 3531 8600 3532 8598 3530 8594
3500 8597 3514 8645 3522 8645 3532 8642
3534 8641
TIME...MOT...LOC 0037Z 285DEG 18KT 3525 8638Special weather statement, Jul 8, 7:15 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
815 PM CDT FRI JUL 8 2016
TNZ076-096-097-090215-
MOORE TN-FRANKLIN TN-LINCOLN TN-
815 PM CDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR MOORE...FRANKLIN AND LINCOLN
COUNTIES UNTIL 915 PM CDT...
AT 812 PM CDT...DOPPLER RADAR INDICATED A BAND OF STRONG
THUNDERSTORMS CENTERED NEAR PETERSBURG...OR 8 MILES NORTHWEST OF
FAYETTEVILLE...MOVING EAST AT 20 MPH. ADDITIONAL THUNDERSTORMS WERE
ALSO DEVELOPING TO THE WEST IN GILES AND SOUTHERN MARSHALL COUNTIES.
WIND GUSTS UP TO 40 MPH...FREQUENT LIGHTNING AND HEAVY DOWNPOURS
CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WINCHESTER...FAYETTEVILLE...LYNCHBURG...DECHERD...ESTILL SPRINGS...
COWAN...HUNTLAND...PETERSBURG...SEWANEE AND TIMS FORD LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3530 8626 3522 8587 3499 8587 3500 8684
3526 8683 3525 8675 3531 8668 3533 8660
3535 8660
TIME...MOT...LOC 0112Z 288DEG 18KT 3524 8666Special weather statement, Jul 8, 7:15 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
815 PM CDT FRI JUL 8 2016
TNZ076-096-097-090215-
MOORE TN-FRANKLIN TN-LINCOLN TN-
815 PM CDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR MOORE...FRANKLIN AND LINCOLN
COUNTIES UNTIL 915 PM CDT...
AT 813 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
PETERSBURG...OR 8 MILES NORTHWEST OF FAYETTEVILLE...MOVING EAST AT 20
MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINCHESTER...FAYETTEVILLE...LYNCHBURG...DECHERD...ESTILL SPRINGS...
COWAN...HUNTLAND...PETERSBURG...SEWANEE AND TIMS FORD LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3530 8626 3522 8587 3499 8587 3500 8684
3526 8683 3525 8675 3531 8668 3533 8660
3535 8660
TIME...MOT...LOC 0113Z 288DEG 18KT 3524 8666
KULASpecial weather statement, Jul 8, 7:58 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
858 PM CDT FRI JUL 8 2016
ALZ006-009-TNZ076-096-097-090230-
MADISON AL-JACKSON AL-MOORE TN-FRANKLIN TN-LINCOLN TN-
858 PM CDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON...NORTHWESTERN
JACKSON...SOUTHEASTERN MOORE...SOUTHERN FRANKLIN AND SOUTHEASTERN
LINCOLN COUNTIES UNTIL 930 PM CDT...
AT 856 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS CENTERED NEAR FAYETTEVILLE...MOVING SOUTHEAST AT 30
MPH. GUSTY OUTFLOW WINDS UP TO 40 MPH WERE PUSHING SOUTH AND EAST
FROM THIS STORM INTO ADJACENT COUNTIES. THIS WILL BE FOLLOWED BY
FREQUENT LIGHTNING AND HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
MOORES MILL...MERIDIANVILLE...HAZEL GREEN...HUNTLAND...SKYLINE...NEW
MARKET...TIMS FORD LAKE...ANDERSON...LINCOLN AND PLEASANT GROVES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3510 8586 3497 8586 3471 8620 3498 8678
3499 8678 3500 8683 3499 8657 3524 8643
TIME...MOT...LOC 0156Z 304DEG 26KT 3501 8643Special weather statement, Jul 8, 8:01 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
901 PM CDT FRI JUL 8 2016
TNZ076-096-090245-
MOORE TN-LINCOLN TN-
901 PM CDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MOORE AND LINCOLN
COUNTIES UNTIL 945 PM CDT...
AT 901 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS CENTERED 9 MILES SOUTHWEST OF PETERSBURG...OR 12 MILES
NORTHWEST OF FAYETTEVILLE... MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...PETERSBURG...BLANCHE...TAFT...MIMOSA...
CHESTNUT RIDGE...MOLINO...MCBURG...SKINEM AND BELLEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3535 8654 3536 8651 3535 8648 3532 8645
3533 8641 3532 8638 3499 8656 3500 8684
3526 8683 3525 8675 3531 8668 3533 8660
3536 8660 3537 8659
TIME...MOT...LOC 0201Z 290DEG 22KT 3522 8676
KULASpecial weather statement, Jul 8, 8:45 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
945 PM CDT FRI JUL 8 2016
ALZ006-TNZ076-096-097-090345-
MADISON AL-MOORE TN-FRANKLIN TN-LINCOLN TN-
945 PM CDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON...MOORE...
WESTERN FRANKLIN AND LINCOLN COUNTIES UNTIL 1045 PM CDT...
AT 944 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS CENTERED 10 MILES WEST OF FAYETTEVILLE...MOVING EAST
AT 20 MPH.
WIND GUSTS UP TO 40 MPH...FREQUENT LIGHTNING AND INTENSE DOWNPOURS
WILL OCCUR WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...LYNCHBURG...HAZEL GREEN...PETERSBURG...NEW MARKET...
TIMS FORD LAKE...LINCOLN...HARMONY...ELORA AND HURDLOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND WILL
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3540 8626 3539 8628 3538 8625 3537 8628
3534 8624 3534 8619 3490 8635 3499 8683
3526 8683 3525 8675 3531 8668 3533 8660
3537 8659 3535 8654 3536 8649 3533 8646
3532 8642 3535 8641 3536 8633 3540 8629
TIME...MOT...LOC 0244Z 279DEG 16KT 3517 8675Thunderstorm Wind, Lincoln
- When
- July 8, 8:55 PM CST
- Where
- Lincoln County, 0.79 mi SSE of Fayetteville Arpt
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $10
- Crop damage
- $10
- Reported by
- AWOS
- Coordinates
- 35.060, -86.564
Fayetteville AWOS, KFYM, reported a 44 KT/51 mph gust with a thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, July 8 to 9, 20163 deaths · 1.5 in hail · 39 events
- Hail and Damaging Winds in Tennessee, July 8, 2016$368,000 · 1.75 in hail · 125 events
- Hail and Damaging Winds in Michigan, July 8, 2016$4.4 million · 3 in hail · 26 events
- Flash Flooding in New York, July 8, 2016$5.0 million · 2 events
- Hail and Damaging Winds in North Carolina, July 8, 20161 injured · $580,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$177,000 · 1.75 in hail · 36 events
- Damaging Winds in Virginia, July 8, 2016$339,000 · 60 kt wind · 18 events
- Damaging Winds in Georgia, July 8 to 9, 2016$141,000 · 60 kt wind · 17 events
- Damaging Winds in Indiana, July 8, 2016$130,000 · 52 kt wind · 18 events
- Flash Flooding and Flood in Kentucky, July 8, 2016$114,000 · 56 kt wind · 18 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$81,000 · 1 in hail · 21 events
- Flash Flooding and Flooding in Kentucky, July 8, 2016$60,000 · 55 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647088.